North Dakota, 2020

Hail and Damaging Winds in North Dakota, June 17 to 18, 2020

June 17 to 18, 2020 · NWS FGF · 24 events in 10 counties and zones

The severe weather outbreak on Wednesday, June 17th, had a similar set up to the ones from June 7th and 8th. By the mid afternoon of June 17th, a stationary boundary was located over the central Dakotas, with eastern North Dakota and the adjacent area of the northwest quarter of Minnesota in the warm sector.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The severe weather outbreak on Wednesday, June 17th, had a similar set up to the ones from June 7th and 8th. By the mid afternoon of June 17th, a stationary boundary was located over the central Dakotas, with eastern North Dakota and the adjacent area of the northwest quarter of Minnesota in the warm sector. Temperatures in the warm sector peaked in the upper 80s to middle 90s, with dew points in the 60s to around 70 degrees. The 500mb pattern featured ridging over the Great Lakes, with southwest flow over eastern North Dakota and northwest Minnesota. A lone thunderstorm initially formed over western Marshall County (Minnesota), and tracked northeast, passing west of Roseau. By that time, additional storms had formed between Jamestown and Grand Forks. This line of storms then tracked to the northeast, passing through the central and northern Red River Valley and Lake of the Woods region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:08 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 17, 2:08 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
308 PM CDT Wed Jun 17 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Jun 17 2020

Convective trends and strength will continue to be the main
headache for the period.

Festering elevated convection continues to linger over
northeastern ND along an axis of warm air advection. The big
question is if we will get some surface based development later on
this afternoon or evening along the stalled front extending from
our northwestern edge of the CWA into south central ND. Heating
has been a bit better than expected, with areas that saw rain from
the elevated activity quickly recovering into the 90s. Capping
therefore is not as strong as expected, but there continues to not
be that great of upper forcing with the shortwave still to the
southwest. There is some question on if we will get some surface
based convection going in the next hour or so, or if initiation
will hold off until closer to 00Z with the upper support. CAMs
would support the second scenario but have been doing poorly with
our elevated convection so will be taking them with a grain of
salt. Starting to see some better glaciation of the clouds
extending into south central ND, so think there may be some
development in the next few hours in that area. Have some pretty
high POPs and will continue to keep a severe mention, probably
more for one and a half inch hail and 60-70 mph winds as the
supercell chances diminish as storms head into our area. The
severe threat will continue into portions of the overnight as
another weak shortwave lifts northeastward from SD along the
boundary that is slowly moving eastward.

The pretty active pattern will continue into tomorrow with the
overnight shortwave lifting into MN and Ontario, and the surface
trough axis and cold front pushing slowly east. With showers and
thunderstorms ongoing in the morning, do not think we will
destabilize as much as today, but can't completely rule out
something pulsing up in west central MN on Thursday. Decent cold
air advection behind the surface trough should knock temps down
into the 70s, and even some 40s and 50s will be possible Thursday
night as we get some decreasing clouds and cold air advection.

.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Jun 17 2020

Main chance for impactful weather will come over the weekend, with
good chances for at least some strong, if not severe, tstms.

Fri looks to be drier and seasonally mild, as a Canadian airmass
descends upon the Northern Plains behind the departing cold front.
Afternoon highs look to be in the seasonal 70s with cooler overnight
lows from the upper 40s into the 50s. The weekend for our region
still looks to feature an upper low north of the border likely to
spin a couple of spokes/lobes through the forecast area. Sfc based
CAPE and bulk shear during the aftn/early eve each day look to be
sufficient for at least strong tstms, especially if short waves are
coincident with time of peak heating.

Another boundary passage slated for later Sun will be succeeded by a
dry and seasonal beginning to the new week. The next convective
chance should present on Tue, with increasing CAPE/shear values in
advance of a sfc boundary/shortwave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CDT Wed Jun 17 2020

VFR conditions will continue with mainly mid and high clouds. Some
showers and a few thunderstorms, with one near KGFK, and human obs
has even the areas seeing rain pretty high based. This current
precip will dissipate with stronger convection developing along a
cold front moving in later tonight. Have VCTS at most airports
during the 23Z to 08Z time frame, earlier in the west and later in
the east. Some MVFR ceilings will be possible later in the period
after the convection moves east. Winds that are gusty from the
south currently will decrease a bit, except near thunderstorms,
and then shift around to the west as a boundary comes through.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Jun 17, 4:14 AM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
514 AM CDT Wed Jun 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
514 AM CDT Wed Jun 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected this afternoon
into the early evening. Fires that develop may be hard to control.

Thunderstorm chances increase by this evening, and periods of
showers and thunderstorms will continue through tonight across the
region. Severe thunderstorms will be possible late this afternoon
through this evening, with hail up to 2 inches, damaging winds to
75 mph, and tornadoes will be possible. Locally heavy rainfall
and slow moving thunderstorms may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue Thursday morning, ending
in ND first but lingering in Minnesota into the afternoon. A few
severe thunderstorms will be possible through the afternoon along
and east of a line from Lake of the Woods to Otter Tail County.
Hail to 1 inch and 60 mph winds would be the main threats.
Locally heavy rainfall will also remain possible in Minnesota.

Periodic thunderstorm chances will continue through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 17, 4:36 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
536 PM CDT Wed Jun 17 2020

NDZ006-007-014-015-024-026-054-172330-
Nelson ND-Eddy ND-Benson ND-Towner ND-Western Walsh County ND-
Ramsey ND-Cavalier ND-
536 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER...WESTERN NELSON...
RAMSEY...SOUTHWESTERN WALSH AND EDDY COUNTIES UNTIL 630 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warwick, or 16 miles southeast of Devils Lake, moving north at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakota, Lakewood Park, Fort
Totten and Sheyenne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.

LAT...LON 4872 9913 4840 9786 4838 9786 4767 9844
      4767 9850 4759 9851 4759 9874 4768 9928
TIME...MOT...LOC 2235Z 193DEG 35KT 4790 9868

CJ
Local storm report, Jun 17, 4:38 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     FUNNEL CLOUD     2 S GREENBUSH           48.67N 96.18W
06/17/2020                   Roseau             MN   PUBLIC

            REPORTED LOOKING TO THE SOUTHWEST FROM 2 SOUTH OF
            GREENBUSH

&&

JKAISER

The radar

The Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Ramsey

When
June 17, 4:56 PM CST
Where
Ramsey County, 0.83 mi SW of Doyon
Measured
1 in hail
Reported by
Public
Coordinates
48.040, -98.540

Large hail fell along highway 2, about a mile west of the racetrack.

Hail, Ramsey

When
June 17, 5:20 PM CST
Where
Ramsey County, 2.4 mi WSW of Brocket
Measured
2 in hail
Reported by
Social Media
Coordinates
48.210, -98.400

Hail, Walsh

When
June 17, 5:35 PM CST
Where
Walsh County, 4.84 mi S of Adams
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
48.350, -98.070

Hail, Nelson

When
June 17, 5:43 PM CST
Where
Nelson County, 3.6 mi SE of Pelto
Measured
1.75 in hail
Reported by
Social Media
Coordinates
48.110, -98.170

Thunderstorm Wind, Nelson

When
June 17, 5:44 PM CST
Where
Nelson County, 2.27 mi NNE of Pekin
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.810, -98.300

The wind gust was measured by a NDAWN mesonet sensor.

Hail, Griggs

When
June 17, 5:48 PM CST
Where
Griggs County, 0.83 mi SW of Hannaford
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
47.310, -98.190

Thunderstorm Wind, Walsh

When
June 17, 5:52 PM CST to 5:57 PM CST
Where
Walsh County, 3.59 mi SE of Herrick
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.480, -97.180

Numerous trees were snapped in shelterbelts along Interstate 29 near the Alexander Henry Rest Area, from mile points 179 to 184.

Thunderstorm Wind, Barnes

When
June 17, 6:25 PM CST
Where
Barnes County, 1.58 mi ESE of Koldok
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.920, -97.790

A semi trailer was blown off Interstate 94 near Oriska. A boat also blew off a trailer.

Thunderstorm Wind, Steele

When
June 17, 6:29 PM CST to 6:33 PM CST
Where
Steele County, 8.47 mi NNE of Sherbrooke
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.580, -97.640

Multiple boats, pontoons, and sections of boat docks were flipped on Golden Lake. Several large trees were snapped or uprooted on the east side of the lake. A section of roofing was torn off of two cabins and numerous tree branches were blown down.

Thunderstorm Wind, Grand Forks

When
June 17, 6:31 PM CST
Where
Grand Forks County, 1.38 mi S of (Rdr)grand Forks Afb
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.930, -97.400

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Cass

When
June 17, 6:35 PM CST
Where
Cass County, 0.47 mi W of Tower City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.930, -97.680

Several trees were blown down in town.

Thunderstorm Wind, Ransom

When
June 17, 6:45 PM CST
Where
Ransom County, 0.69 mi N of Lisbon
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.440, -97.680

Tree damage was reported.

Thunderstorm Wind, Grand Forks

When
June 17, 6:46 PM CST
Where
Grand Forks County, 3.11 mi NE of Northwood
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.760, -97.520

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Grand Forks

When
June 17, 6:56 PM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
47.960, -97.380

The wind gust was measured at the Grand Forks Air Force Base.

Thunderstorm Wind, Traill

When
June 17, 7:14 PM CST
Where
Traill County, 4.24 mi W of Reynolds
Measured
60 kt (69 mph) measured gust
Reported by
Amateur Radio
Coordinates
47.670, -97.190

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Traill

When
June 17, 7:31 PM CST to 7:38 PM CST
Where
Traill County, 3.73 mi SSE of Buxton
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.550, -97.070

The wind gust was measured by a RWIS mesonet sensor.

Hail, Cass

When
June 17, 7:48 PM CST
Where
Cass County, Nolan
Measured
1.5 in hail
Reported by
Public
Coordinates
47.130, -97.570

Quarter to ping pong ball sized hail was reported.

Hail, Cass

When
June 17, 7:59 PM CST
Where
Cass County, 2.28 mi SSW of Absaraka
Measured
1 in hail
Reported by
Public
Coordinates
46.950, -97.400

Thunderstorm Wind, Traill

When
June 17, 8:05 PM CST
Where
Traill County, 0.69 mi N of Galesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.280, -97.420

Branches were blown down.

Hail, Cass

When
June 17, 8:14 PM CST to 8:17 PM CST
Where
Cass County, 3.93 mi NNW of Erie
Measured
1 in hail
Reported by
Public
Coordinates
47.170, -97.420

Thunderstorm Wind, Traill

When
June 17, 8:35 PM CST
Where
Traill County, 3.34 mi NE of Murray
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.470, -97.230

Tree limbs were blown down and power poles were broken.

Thunderstorm Wind, Traill

When
June 17, 9:35 PM CST
Where
Traill County, 0.47 mi E of Hillsboro
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.400, -97.060

The awning was twisted at a gas station.

Thunderstorm Wind, Cass

When
June 18, 12:24 AM CST
Where
Cass County, 7.46 mi NNW of Erie
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.220, -97.440

Thunderstorm Wind, Traill

When
June 18, 12:35 AM CST
Where
Traill County, 0.69 mi N of Galesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.280, -97.420

Tree damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897887, 897888, 897889, 897890, 897891, 897892, 897893, 897894, 897895, 897896, 897897, 897898, 897899, 897900, 897901, 897902, 897903, 897904, 897905, 897906, 897907, 897908, 897909, 897910.